Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 35, NWS Mobile, AL

May 20, 2018Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2018, 5:03 PM CDT for Clarke County, Washington County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 5:03 PM CDT (22:03 UTC)
Expired
May 20, 2018, 5:30 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1798 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS54 KMOB 202203
SVRMOB
ALC025-129-202245-
/O.NEW.KMOB.SV.W.0035.180520T2203Z-180520T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
503 PM CDT SUN MAY 20 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in southwestern Alabama...
  Central Clarke County in southwestern Alabama...

* Until 545 PM CDT.

* At 503 PM CDT, a severe thunderstorm was located 4 miles east of
  Jackson, moving west at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jackson and Leroy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3161 8777 3147 8773 3137 8798 3160 8805
TIME...MOT...LOC 2203Z 080DEG 12KT 3153 8782 

HAIL...0.75IN
WIND...60MPH
 
$$
1 follow-up statement
329 
WWUS54 KMOB 202230
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
530 PM CDT SUN MAY 20 2018

ALC025-129-202240-
/O.CAN.KMOB.SV.W.0035.000000T0000Z-180520T2245Z/
Washington AL-Clarke AL-
530 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
CENTRAL CLARKE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3161 8777 3147 8773 3137 8798 3160 8805
TIME...MOT...LOC 2227Z 080DEG 12KT 3151 8793 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:04 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 20, 3:04 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
304 PM CDT Sun May 20 2018

.NEAR TERM /Now Through Monday/...An inverted weak upper trough
over the eastern Gulf of Mexico, north Florida, southern Alabama
and southwest Georgia will continue to move slowly northward, with
an upper weak closed low likely forming over the western Florida
panhandle and much of south Alabama by Monday morning. The surface
ridge extending from the western Atlantic across the southeast
states and northern gulf will persist, however there will be a
very weak easterly wave will move slowly over the northeastern
gulf over the next 24 hours. A light east to southeast wind flow
will remain through noon Monday.

The ongoing isolated to scattered showers and thunderstorms will
persist through mid evening, and dissipate by midnight. Some
isolated storms this evening could develop moderate convection, with
winds up to 40 mph. In addition, a moderate Rip Current Risk will
continue through tonight.

Showers and thunderstorms will redevelop again Monday across the
entire forecast area, with precipitation chances ranging from 50 to
70 percent. Both of the GFS and NAM have MLCapes ranging from 700-
1200 J/kg by early Monday afternoon, so a few of the storms could
become strong with winds up to 40 mph. /22

.SHORT TERM /Monday night Through Wednesday night/...A modest
upper trof over the area gradually retreats into the central Gulf
during the period as a Plains upper ridge begins to advance into
the eastern states. A weak surface reflection trof will be
present over the area on Tuesday which will aid in convective
generation and expect scattered to numerous showers and storms to
develop. While this feature dissipates Tuesday night, a surface
low which passes well to the north brings another weak surface
trof into the central Gulf coast states which lingers through
Wednesday. When the upper trof retreats into the central Gulf, an
inverted surface trof is expected to develop with this feature
over the central Gulf (possibly from a weak/remnant tropical
wave), extending from a potential surface low near the Yucatan
Peninsula. Low level convergence along the weak surface trof over
the forecast area may be enhanced a bit on Wednesday due to the
development of this feature. As such, have gone with likely pops
for most of the area on Wednesday. May see some strong storms
develop each day. /29

.LONG TERM /Thursday Through Sunday/...An interesting forecast
pattern is in store for the region. An upper ridge weakens while
continuing eastward across the eastern states early in the period
and is followed by an amplifying upper trof which moves from the
north central states into the eastern states through Sunday.
During this evolution, the weak upper trof over the central Gulf
strengthens somewhat and advances northward to the central Gulf
coast. There is a large amount of uncertainty as to what will
transpire with relation to the inverted surface trof which
previously developed over the central Gulf area including the
possible surface low near the Yucatan. Some guidance advances the
surface low northward across the Gulf to the north central Gulf
coast Saturday into Sunday while other guidance has no Gulf
development.  As a compromise, expect a surface trof to persist
over the central Gulf through much of the period and will have to
continue to monitor. Given the uncertainty, have continued with
good chance pops each day through the period. /29

&&

.MARINE...Currently a weak surface ridge will persist over the
southeast through the middle of next week. While at the same time a
series of weak inverted troughs move across the northeast Gulf of
Mexico. As a result, winds will be easterly to southeasterly tonight
through Monday, then they become more consistently onshore through
the remainder of the forecast period. Expect rain and thunderstorm
chances to exist everyday through Friday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      66  87  69  88  69  88  68  88 /  50  70  30  50  40  50  40  50
Pensacola   68  84  71  86  72  86  70  87 /  50  70  50  50  40  50  40  50
Destin      72  80  72  84  73  82  74  83 /  50  70  50  50  40  50  40  50
Evergreen   65  84  67  87  69  86  67  87 /  50  70  40  60  40  60  40  50
Waynesboro  66  84  66  89  67  86  68  86 /  50  50  30  50  30  50  30  40
Camden      66  83  68  86  68  85  67  86 /  50  60  40  50  30  60  30  50
Crestview   65  83  68  88  68  86  67  87 /  50  70  50  60  40  60  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 20, 4:52 AM CDT, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
452 AM CDT Sun May 20 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-211000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Isolated afternoon thunderstorms may produce brief strong wind
gusts along outflow boundaries with frequent lightning and brief
locally heavy rainfall.

There is a moderate risk of rip currents across area beaches on
today through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ630>632-634>636-650-655-670-675-211000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds and seas will be locally higher near isolated to scattered
storms. Otherwise, the probability for widespread hazardous weather
is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 20, 1:57 PM CDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
157 PM CDT SUN MAY 20 2018

FLZ203-205-201930-
Okaloosa Inland FL-Santa Rosa Inland FL-
157 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN OKALOOSA AND EAST CENTRAL SANTA ROSA COUNTIES UNTIL 230
PM CDT...

At 156 PM CDT, the strong thunderstorm was located 8 miles north of
Wright, moving west at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Okaloosa and east central Santa Rosa Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 8688 3073 8682 3062 8657 3048 8659
      3048 8666
TIME...MOT...LOC 1856Z 099DEG 19KT 3057 8667
Special weather statement, May 20, 3:08 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
308 PM CDT SUN MAY 20 2018

ALZ264-202045-
Baldwin Central AL-
308 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BALDWIN COUNTY UNTIL 345 PM CDT...

At 307 PM CDT, the strong thunderstorm was located over Loxley,
moving northwest at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Daphne, Spanish Fort, Robertsdale, Loxley and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8790 3071 8793 3079 8787 3079 8770
      3058 8771
TIME...MOT...LOC 2007Z 156DEG 7KT 3062 8780
Special weather statement, May 20, 3:12 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT SUN MAY 20 2018

ALZ264-266-202045-
Baldwin Coastal AL-Baldwin Central AL-
312 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN COUNTY UNTIL 345 PM CDT...

At 311 PM CDT, the strong thunderstorm was located 12 miles east of
Robertsdale, moving west at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Robertsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8771 3075 8764 3066 8740 3056 8742
      3055 8744 3051 8745 3050 8743 3049 8743
TIME...MOT...LOC 2011Z 092DEG 11KT 3060 8752
Special weather statement, May 20, 3:53 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
353 PM CDT SUN MAY 20 2018

ALZ059-262-FLZ201-202145-
Baldwin Inland AL-Escambia AL-Escambia Inland FL-
353 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL BALDWIN...SOUTHWESTERN ESCAMBIA AND NORTHWESTERN ESCAMBIA
COUNTIES UNTIL 445 PM CDT...

At 352 PM CDT, the strong thunderstorm was located near Atmore,
moving west at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Atmore, I65 And CR 1, I65 And AL 21, Poarch Creek Reservation and
Bratt.

LAT...LON 3112 8737 3095 8732 3084 8767 3110 8774
TIME...MOT...LOC 2052Z 078DEG 11KT 3102 8743
Special weather statement, May 20, 3:55 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
355 PM CDT SUN MAY 20 2018

ALZ055-202145-
Monroe AL-
355 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE COUNTY UNTIL 445 PM CDT...

At 354 PM CDT, the strong thunderstorm was located 6 miles northwest
of Monroeville, moving southwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Monroeville, Frisco City and Peterman.

LAT...LON 3158 8723 3137 8745 3153 8760 3155 8757
      3162 8756 3172 8737
TIME...MOT...LOC 2054Z 050DEG 8KT 3161 8737
Special weather statement, May 20, 4:54 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT SUN MAY 20 2018

ALZ052-053-202245-
Clarke AL-Washington AL-
454 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES UNTIL 545 PM CDT...

At 454 PM CDT, the strong thunderstorm was located 6 miles northeast
of Jackson, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jackson and Leroy.

LAT...LON 3164 8768 3145 8768 3137 8795 3166 8802
TIME...MOT...LOC 2154Z 092DEG 9KT 3155 8781

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:35 PM CDTSpecial Weather StatementMOBClarke, Conecuh, Monroe40 min
May 19, 9:44 PM CDTSpecial Weather StatementMOBChoctaw46 min
May 20, 3:08 PM CDTSpecial Weather StatementMOBBaldwin37 min
May 20, 3:12 PM CDTSpecial Weather StatementMOBBaldwin33 min
May 20, 3:53 PM CDTSpecial Weather StatementMOBEscambia52 min
May 20, 3:55 PM CDTSpecial Weather StatementMOBMonroe50 min
May 20, 4:54 PM CDTSpecial Weather StatementMOBClarke51 min
May 20, 5:23 PM CDTSpecial Weather StatementMOBCovington52 min
May 20, 5:30 PM CDTSpecial Marine WarningMOB45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.